Whining

End of Cycle 5 of the current study medication.

For me this study started in April, and as of two weeks ago I seem to have have little to show for it.  That’s why I am not identifying the current study medication.  Also, I am aware that this medication has worked spectacularly well for some other people, and I wouldn’t want to scare anyone away from trying it.

Throughout the five months IgG and M-Spike have both hovered around the same values that they had when I stopped using Pomalyst.  Pomalyst was an unqualified success for me, holding my myeloma steady for seven years, until a PET scan finally showed a lesion in vertebra T5, probably from a sub-clone of the original myeloma.

Meantime the side effects of the current study regimen are significant:

  • In my case it includes dexamethasone (DEX), which has its own set of side effects, and I can’t be certain which come from which drug.
  • I take the meds in the evening, so the next day is DEX day.  I have kept track of blood glucose and discovered that a diabetic diet (low carb and slow carb) helps to keep blood glucose down on DEX day and the day after.  Nevertheless I have the other DEX symptoms of high anxiety, loss of sleep, tight voice, bad skin, and more.  DEX was reduced this month from 40 to 20 mg/week, but I don’t feel a big change.
  • I have lost quite a bit of leg muscle, evidenced in significantly lower running/walking speeds.  DEX is famous for this side effect, but perhaps the study drug is somewhat responsible as well.
  • The large muscles in my legs ache, except on DEX day and the day after.  Massage doesn’t seem to help.  It’s not a disabling pain – just a constant background that can interfere with sleep.
  • Peripheral neuropathy has increased significantly, especially in my feet.  They are numb, though not painful, and sometimes they feel as if they are cold, but when I pull off the wool sock and feel them with my hands they are actually warm.
  • My normally-dependable appetite comes and goes in the days after the medication is taken – sometimes food doesn’t seem very interesting.
  • In general, life has lost some of its zest.  The regimen gives me one week off out of each four, and I really do look forward to that week.

It’s all worth it though, if the current regimen is reducing the lesion in T5.  Stable is not good enough, the lesion has to be on its way out – other regimens are available.  We’ll find out in a couple of weeks, because a PET scan is scheduled with the next visit to Mayo Clinic.  I hope that the lesion is gone or almost gone, because little else would convince me to continue the current regimen any longer.

Two more weeks …